Related Experiment Video
Updated: Jun 29, 2026

Basophil Activation Test for Investigation of IgE-Mediated Mechanisms in Drug Hypersensitivity
Published on: September 16, 2011
Drug hypersensitivity leading to emergency department visit: a comprehensive analysis of clinical features and
Soo Jie Chung1,2, Na Young Kim1,2, So Jeong Kim1,2
1Department of Pulmonology and Allergy, Hallym University Dongtan Sacred Heart Hospital, Hwaseong, Korea.
Background/Aims:
Drug hypersensitivity reactions (DHRs) are unpredictable adverse drug reactions that can present with varied clinical manifestations, including anaphylaxis. However, data on DHRs initially diagnosed in the emergency department (ED) and subsequently confirmed by allergy specialists remain limited. This study investigated the clinical characteristics of ED-diagnosed DHRs and the outcomes of culprit-drug identification during outpatient allergy follow-ups.
Methods:
We retrospectively analyzed adverse drug reaction reports from the ED of a university hospital in Korea between January 2021 and December 2023. Cases meeting the World Health Organization-Uppsala Monitoring Center criteria for DHRs were included. Clinical features, suspected culprit drugs, reaction phenotypes, severity, and outpatient follow-up outcomes were evaluated.
Results:
Among 668 patients (mean age 43.3 yr), 63.9% had immediate-type and 36.1% had delayed-type reactions. Radiocontrast media, nonsteroidal anti-inflammatory drugs (NSAIDs), and β-lactams were the most common suspected culprits. Cutaneous manifestations predominated in both immediate- and delayed-type reactions. Anaphylaxis occurred in 33.5% of the immediate-type reactions and was significantly associated with allergic comorbidities. Outpatient follow-up was completed in only 12.9% of patients, and a culprit drug was identified in 59.3% of those patients by history, specific IgE, skin testing, or drug provocation. The most frequently confirmed causative agent was cefaclor, followed by amoxicillin/amoxicillin- clavulanate, NSAIDs, and eperisone.
Conclusion:
Immediate-type DHRs were the predominant presentation in the ED and were predominantly caused by radiocontrast media and NSAIDs. Given the low rate of outpatient follow-up, early referral to allergists is essential to improve patient safety and prevent reexposure.
Related Concept Videos
Allergic Reactions
Allergic Drug Reactions
Hypersensitivities
Types of Hypersensitivities
Hypersensitivity reactions are categorized into four types: Type 1, Type 2, Type 3, and Type 4. Each type has a distinct mechanism...
Drug Toxicity: Overview
Drug Toxicity: Allergic Reactions
Allergic Reactions: Anaphylaxis

